Journal of Global Optimization

, Volume 36, Issue 3, pp 379–389 | Cite as

On the Maximization of (not necessarily) Convex Functions on Convex Sets

  • C. Zălinescu
Original Article


The global solutions of the problem of maximizing a convex function on a convex set were characterized by several authors using the Fenchel (approximate) subdifferential. When the objective function is quasiconvex it was considered the differentiable case or used the Clarke subdifferential. The aim of the present paper is to give necessary and sufficient optimality conditions using several subdifferentials adequate for quasiconvex functions. In this way we recover almost all the previous results related to such global maximization problems with simple proofs.


Global maximization Normal cone Quasiconvex function Quasi relative interior Subdifferential 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Avriel, M., Diewert, W.E., Schaible, S., Zang, I. Generalized concavity. Mathematical concepts and methods in science and engineering, 36. Plenum Press, New York (1988)Google Scholar
  2. 2.
    Borwein J.M., Lewis A. (1992) Partially finite convex programming. I. Quasi relative interiors and duality theory. Math. Program. 57, 15–48CrossRefGoogle Scholar
  3. 3.
    Dutta J. (2005) Optimality conditions for maximizing a locally lipschitz function. Optimization 54, 377–390CrossRefGoogle Scholar
  4. 4.
    Dür M., Horst R., Locatelli M. (1998) Necessary and sufficient global optimality conditions for convex maximization revisited. J. Mathe. Anal. Appl. 217, 637–649CrossRefGoogle Scholar
  5. 5.
    Ellaia R., Hassouni A. (1991) A characterization of nonsmooth functions through their generalized gradients. Optimization 22, 401–416CrossRefGoogle Scholar
  6. 6.
    Enkhbat R., Bayanjargal D., Dorjsuren B. (1997) The optimality condition for a global extremum problem of a quasiconvex function. J. Mongo. Math. Soc. 1, 39–43Google Scholar
  7. 7.
    Enkhbat R., Ibaraki T. (2003) On the maximization and minimization of a quasiconvex function. J. Nonlinear Convex Anal. 4, 43–76Google Scholar
  8. 8.
    Gutiérrez Diez J.M. (1984) Infragradients and decreasing directions (Spanish), Revista de la Real Academia de Ciencias Exactas. Físicas y Naturales (España) 78, 523–532Google Scholar
  9. 9.
    Hirriart-Urruty J.-B. (1989). From convex optimization to nonconvex optimization. Part I. Necessary and sufficient conditions for global optimality. In: Clarke F. et al. (eds). Nonsmooth Optimization and Related Topics. Plenum, New York, pp. 219–239Google Scholar
  10. 10.
    Hirriart-Urruty J.-B., Ledyaev Y.S. (1996) A note on the characterization of the global maxima of a (tangentially) convex function over a convex set. J. Convex Anal. 3, 55–61Google Scholar
  11. 11.
    Penot J.-P. (2000) What is quasiconvex analysis. Optimization 37, 35–110CrossRefGoogle Scholar
  12. 12.
    Penot J.-P., Zălinescu C. (2000) Harmonic sum and duality. J. Convex Anal. 7, 95–113Google Scholar
  13. 13.
    Penot J.-P., Zălinescu C. (2000) Elements of quasiconvex subdifferential calculus. J. Convex Anal. 7, 243–269Google Scholar
  14. 14.
    Plastria F. (1985) Lower subdifferentiable functions and their minimization by cutting plane. J. Optim. Theory Appl. 46, 37–53CrossRefGoogle Scholar
  15. 15.
    Rockafellar R.T. (1970) Convex analysis. Princeton University Press, PrincetonGoogle Scholar
  16. 16.
    Rockafellar, R.T., Wets, R. J.-B. Variational analysis. Grundlehren der Mathematischen Wissenschaften 317. Springer, Berlin (1998)Google Scholar
  17. 17.
    Strekalovski A.S. (1987) On the problem of global extremum. Sov. Math. Doklady 35, 194–198Google Scholar
  18. 18.
    Strekalovski A.S. (1990) Problems of global extremum in nonconvex extremal problems (Russian), Izvestiya Vysshikh Uchebnykh Zavedenil. Matematika 8(339): 74–80Google Scholar
  19. 19.
    Strekalovski A.S. (1993) The search for a global maximum of a convex functional on an admissible set. Comput. Math. Math. Phys. 33, 349–363Google Scholar
  20. 20.
    Tsevendorj I. (2001) Piecewice-convex maximization problems. J. Global Optim. 21, 1–14CrossRefGoogle Scholar
  21. 21.
    Zălinescu C. (2002) Convex analysis in general vector spaces. World Scientific, SingaporeGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2006

Authors and Affiliations

  1. 1.“O. Mayer” Institute of Mathematics of the Romanian AcademyUniversity “Al.I.Cuza” Iaşi, Faculty of MathematicsIaşiRomania

Personalised recommendations